Cutaneous Lupus Erythematosus in a Patient Undergoing Intravitreal Bevacizumab Injections: Case Report and Review of the Literature

September 2013 | Volume 12 | Issue 9 | Case Report | 1052 | Copyright © 2013

Nathan Cleaver DO,a James Ramirez MD,b and Stuart Gildenberg MDa

aSt. Joseph Mercy Hospital, Department of Dermatology, Ann Arbor, MI
bSt. Joseph Mercy Hospital, Department of Dermatopathology, Ann Arbor, MI

Abstract

INTRODUCTION: Bevacizumab is a recombinant humanized antibody against vascular endothelial growth factor (VEGF). It is approved by the Food and Drug Administration (FDA) for metastatic colorectal cancer, advanced non-small cell lung cancer, metastatic renal cell cancer and glioblastoma. Bevacizumab has also been used off label in ophthalmology for age-related macular degeneration, diabetic retinopathy, retinal vein occlusions, retinopathy of prematurity, and other chorioretinal vascular disorders. Numerous case reports have described various cutaneous reactions in response to bevacizumab therapy including acneiform eruptions and exfoliative dermatitis.
CASE PRESENTATION: We report a case of a 63 year-old Caucasian female who presented with subacute cutaneous lupus erythematosus six weeks after initiating two intravitreal injections of bevacizumab for central serous choroidopathy.
CONCLUSION: We report the first documented case of a cutaneous lupus erythematosus eruption following bevacizumab administration as a monotherapy.

J Drugs Dermatol. 2013;12(9):1052-1055.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Bevacizumab is a recombinant humanized antibody against vascular endothelial growth factor (VEGF). It is approved by the FDA for metastatic colorectal cancer, advanced non-small cell lung cancer, metastatic renal cell cancer and glioblastoma.2 These treatment indications are in combination with other antineoplastic agents. Bevacizumab has also been used off label in ophthalmology for age-related macular degeneration, diabetic retinopathy, retinal vein occlusions, retinopathy of prematurity, and other chorioretinal vascular disorders.6 Numerous reports have described various cutaneous reactions in response to bevacizumab therapy including acneiform and exfoliative eruptions. However, bevacizumab is often used as an adjuvant therapy as part of a chemotherapeutic regimen, which makes direct causal relationship to these cutaneous reactions difficult. This report illustrates a unique case of a patient that developed subacute cutaneous lupus erythematosus (SCLE) following intravitreal injections of bevacizumab as monotherapy.

CASE REPORT

We report a case of a 63-year-old Caucasian female that presented to our clinic for a five-week eruption of red ‘bumps’ on the scalp. The patient stated that these asymptomatic lesions began appearing following intravitreal injections with bevacizumab for central serous choroidopathy. The patient was receiving these injections at three-week intervals. The lesions began just prior to the third injection, which was six weeks following the initial injection. The patient’s past medical history was pertinent for osteoarthritis and gastroesophageal reflux disease. The patient’s medications had been unchanged for over one year and include tramadol, acetaminophen, alendronate, ranitidine, fish oil, calcium supplements, vitamin D3, and lutein.

On physical examination, the patient was noted to have indurated annular erythematous plaques with a central depression and a fine peripheral scale. These annular plaques extended from the frontal hairline along the medial vertex to the crown of the scalp. The patient’s blood count, metabolic profile, antinuclear antibody and anti-La antibody were all normal; however, the anti-Ro antibody was elevated at 3.1 u/mL A punch biopsy of a representative lesion was obtained, which revealed vacuolar interface change, a superficial and deep dermal perivascular and perifollicular lymphocytic infiltrate. Based on the clinical and histological findings, a diagnosis of subacute cutaneous lupus erythematosus was made.

The patient discontinued the bevacizumab injections, and was treated with clobetasol ointment twice daily to the affected areas. At the two-week up follow-up visit, the patient’s annular plaques had resolved with only minimal post-inflammatory hyperpigmentation. Following the discontinuation of the bevacizumab, the patient did not have any new lesions develop.

↑ back to top


Related Articles